Pennsylvania, 2021

Damaging Wind in Pennsylvania, August 13, 2021

August 13, 2021 · NWS BGM · 1 event in 1 county or zone

An upper level tough passed through Northeastern Pennsylvania, which triggered scattered thunderstorms. Hot, humid conditions led to some localized instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level tough passed through Northeastern Pennsylvania, which triggered scattered thunderstorms. Hot, humid conditions led to some localized instability. One storm became severe with strong winds and knocked down a tree onto a roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 2:21 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 2:21 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
321 PM EDT Fri Aug 13 2021

.SYNOPSIS...
Hot and humid once again today Scattered showers and
thunderstorms develop later this afternoon and a few storms
could become severe with gusty winds. An overnight cold front
brings cooler and drier conditions for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
320 PM Update...

A few storms have popped up, producing gusty winds and small hail.
Our area does remain in a marginal risk. MLCAPE is 2000 to 2500 J/kg
but bulk shear is only 20 to 25 kts. This is certainly unstable
enough to support some severe activity today. With fairly high DCAPE
values, especially in NEPA, there is the potential for damaging wind
gusts and microbursts. Heavy rainfall and frequent lightning are
also possible today. The challenge for today is determining how long
the thunderstorm activity last. While the CAMs did not have anything
this early, they do show some scattered showers and storms lasting
up until around midnight tonight. Because of this, PoPs were limited
to just chance as there remains some uncertainty in exactly what
will happen.

The skies today were much more clear through the early afternoon
than previous days. This did allow the area to warm up a bit
quicker. However, temperatures are mainly in the mid to upper 80s
and could get a few degrees warmer yet.

The environment becomes more stable this evening, which should help
limit any severe activity going too late into the day. Showers and
thunderstorms should wrap up by midnight tonight. Mostly cloudy
skies will keep the lows in the 60s. A cold front is also expected
to pass through the region overnight during early morning hours
Saturday. Showers and thunderstorms could be possible along the
front. The global models do have precipitation with this frontal
system, but the CAMs have very little to nothing. Based on this,
PoPs were capped at chance for this update.

Showers and storms should conclude by mid-morning in CNY where some
lingering showers will be possible in NEPA and the Catskills through
the late morning hours. The ECWMF is an outlier and has some showers
in these areas through early afternoon. The thinking is that the
region completely dries out by the afternoon. Tomorrow will be much
cooler as highs will only be in the 70s. Overnight lows will drop
into the 50s with some upper 40s possible in the higher elevations
and northern Oneida County.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Dry air and high pressure will settle over NY and PA for Sunday
and Monday, bringing mainly clear skies and seasonably cool
temperatures.

After a cool Sunday morning, temperatures will rise to between
75 and 80 degrees during the afternoon. Winds will be light.

Temperatures will fall to between 50 and 55 degrees Sunday
night, then rebound into the upper 70s and lower 80s by
afternoon. There is a slight chance for a late day shower over
our southwestern counties.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Somewhat warmer air and high dew points will push into the
region Monday night and Tuesday, bringing a slight chance for a
shower or thunderstorm.

Temperatures will continue to slowly rise into the midweek
period, as heights rise through the atmosphere and winds become
more southwesterly.

The best chance for thunderstorms will come late Wednesday, when
a short wave encounters an unstable air mass over NY and PA.
Scattered thunderstorms will affect the region again on
Thursday. Temperatures will average above normal through the
long term period.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected during this period, though
there will be a couple of exceptions. There is a chance for
showers and possibly thunderstorms late this afternoon through
the early portion of tonight. Light rain showers are expected in
a general window from around 20z today until 03z Saturday.
Confidence is modest that there will be rain showers, but
confidence remains too low to include thunderstorms in the TAFs
for now. If some thunderstorms develop this afternoon, then
TEMPOs will be needed for any terminals that might be affected.
Thunderstorms could also bring some brief restrictions.

During the overnight, a cold front passes through. There is
another chance for showers and possibly storms as this system
passes through the area, but the hi-res models are not showing
much activity. With that, confidence was too low to include any
showers beyond 03z. Fog and MVFR/Fuel Alt ceilings are expected
at REM, ITH, BGM, and ELM Saturday morning. Visibility is not
expected to be reduced too significantly. Ceilings may drop
below 1000 ft AGL at ELM briefly. After 12z, conditons improve
back to VFR.

Southwesterly winds may become gusty this afternoon. Otherwise
light winds are expected overnight. Winds become more
northwesterly after the cold front passes through early Saturday
morning.

Outlook...

Saturday...Some lower ceilings and showers causing restrictions
in the morning, mainly for BGM and AVP, becoming VFR in the
afternoon at all terminals

Saturday night through Monday...Mainly VFR.

Tuesday through Wednesday...Mainly VFR; slight chance for
thunderstorms and restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BTL
Hazardous weather outlook, Aug 13, 2:45 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
345 PM EDT Fri Aug 13 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
345 PM EDT Fri Aug 13 2021

...SEVERE THUNDERSTORM WATCH 437 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected this afternoon and evening, some
of which could become severe with damaging wind gusts. Frequent
lightning and heavy rainfall are also possible. Areas that see
multiple rounds of thunderstorms today could experience localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 13, 3:08 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
408 PM EDT Fri Aug 13 2021

NYZ022-023-132045-
Steuben NY-Schuyler NY-
408 PM EDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of northwestern Schuyler
and southern Steuben Counties through 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bath to near Troupsburg. Movement was east
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Bath, Campbell, Watkins Glen, Painted Post, Addison,
Woodhull, Montour Falls, Hornby and Jasper.

This includes the following highway exits...
 Interstate 86/Route 17 between 38 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

&&

LAT...LON 4235 7736 4249 7669 4247 7669 4229 7688
      4228 7697 4222 7696 4201 7718 4200 7743
      4200 7774
TIME...MOT...LOC 2008Z 258DEG 26KT 4231 7734 4205 7762

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DJP
Special weather statement, Aug 13, 3:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
454 PM EDT Fri Aug 13 2021

NYZ045-046-056-057-132145-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
454 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern Otsego,
southeastern Broome, northwestern Delaware and southeastern Chenango
Counties through 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Afton, or 10 miles northwest of Deposit, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Walton, Sanford, Bainbridge, Hamden, Masonville, Unadilla,
Otego, Afton and Franklin.

This includes the following highway exits...
 Interstate 88 between 7 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

&&

LAT...LON 4208 7553 4215 7562 4224 7565 4247 7518
      4221 7493
TIME...MOT...LOC 2054Z 239DEG 21KT 4219 7554

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HLC
Local storm report, Aug 13, 4:09 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             NWS BINGHAMTON          42.21N 75.99W
08/13/2021  M1.00 INCH       BROOME             NY   NWS EMPLOYEE

&&
Special weather statement, Aug 13, 4:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
514 PM EDT Fri Aug 13 2021

NYZ024-055-PAZ038-132200-
Chemung NY-Tioga NY-Bradford PA-
514 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Chemung, southwestern Tioga and northwestern Bradford Counties
through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gillett, or 9 miles southwest of Chemung, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chemung, Sayre, Waverly, Athens, Ridgebury, Litchfield, Springfield,
South Waverly, Wellsburg and Lockwood.

This includes the following highway exits...
 Interstate 86/Route 17 between 59 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4183 7677 4188 7689 4195 7689 4213 7656
      4192 7631
TIME...MOT...LOC 2114Z 239DEG 26KT 4193 7678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HLC
Local storm report, Aug 13, 4:19 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     5.3 NW CHENANGO BRIDGE  42.22N 75.94W
08/13/2021                   BROOME             NY   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN WIRES
            ON ROAD.

&&
Local storm report, Aug 13, 4:23 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       BATH                    42.34N 77.32W
08/13/2021  M1.32 INCH       STEUBEN            NY   PUBLIC

&&

The radar

The Binghamton radar (KBGM), 38 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
August 13, 4:25 PM EST
Where
Susquehanna County, 0.51 mi W of Middletown Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.870, -76.110

Strong thunderstorm winds knocked down a tree onto a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978945.